Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 160, NWS Lubbock, TX

June 9, 2016Bailey County, Castro County, Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 9, 2016, 6:49 PM CDT for Bailey County, Castro County, Parmer County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2016, 6:49 PM CDT (23:49 UTC)
Expired
Jun 9, 2016, 7:19 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bailey County, TX, Castro County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 95 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:27 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 9, 6:27 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
627 PM CDT THU JUN 9 2016

.AVIATION...
Tonight will see better chances at thunderstorms reaching the KLBB
and KPVW terminals with a cluster of storms already several hours
west. These storms will primarily bring variable and gusty winds
as they pass through. Southerly winds overnight may bring in low
cigs but our models are not clear on how this will evolve
therefore have left any mention out of the TAF at the moment.
Chances are low at storms reaching the KCDS terminal overnight.

&&

.PREV DISCUSSION... /issued 319 PM CDT THU JUN 9 2016/

SHORT TERM...
A weak upper level low pressure trough from western Kansas through
the Texas Panhandle and western South Plains will very slowly edge
east tonight and will be atop the area on Friday. Thunder activity
already bursting across the Sangre De Cristo range and other
mountains through central New Mexico as had been anticipated by
short term solutions. Our expectations are that thunderstorms will
attempt to coalesce into a mesoscale cluster while edging into our
region during the evening. Low level south to southeast flow will
fuel increasing moisture and instability within a surface trough and
convergence zone across our western counties. Instability will be
quite favorable for consideration of at least briefly severe
thunderstorms with hail the greatest threat, while cloud bases also
high enough for brief high wind gust threat as well. Shear has
improved but still fairly marginal for a more widespread severe
weather threat.

An MCS may edge southeast through the area overnight then gradually
dissolve early Friday. Returning low level southerly flow could help
fuel more isolated light showers and weak thunderstorms Friday
morning. There also is a risk for a low cloud deck spreading into
the area after daybreak Friday but will greatly depend on how the
horizontal flow will be impacted by potential late night vertical
transport from lingering showers or thunder.  And how all this plays
out for thunder chances Friday afternoon is uncertain as well. The
upper trough overhead certainly will be a valid reason for at least
a low thunder mention Friday afternoon, but if showers persist well
into the day Friday that will minimize development until very late
in the day. Few changes at this time to remaining forecast fields
though highs Friday obviously might also be impacted by persistent
showers. RMcQueen

LONG TERM...
The weather is expected to be a little unsettled through the weekend
as the upper level disturbance currently sagging toward the area
stalls out somewhere overhead or very nearby. This will keep a
chance of isolated to scattered convection in the forecast from
Friday through Sunday, though the details will have to be resolved
on a day-to-day basis given the weak forcing and mesoscale driving
factors. Shear will be on the meager side but strong daytime
heating coupled with good moisture and moderate instability could
support a few strong storms during the afternoon and evening
hours. In addition, slow storm motions and precipitable waters of
1.2-1.4+ inches could yield locally heavy downpours. Outside of
the storm chances, the typical summer heat will continue with
highs generally in the upper 80s and lower 90s.

The lingering mid-level weakness is finally expected to eject
northeastward late this weekend as substantial western troughing
edges eastward. However, what remains of the upper low currently
well off the California coast is expected to translate by late
Monday into early Tuesday and this could keep at least low storm
chances in the region then. Beyond Monday night upper ridging will
amplify across the High Plains providing hotter and dry weather for
West Texas. It does now appear the potential front for Tuesday will
stall to our north while dry downsloping westerly winds overspread
the South Plains, so temperatures will likely soar well into the
90s, with triple digits possible across the lower elevation.
Eventually, the system moving by to the north late Monday and
Tuesday may cutoff over the Midwest and sink southward late in the
week, perhaps providing West Texas with a backdoor front late in the
week. Until then, temperatures have been trended upward through the
early and middle part of next week with no precipitation mention
after Monday night.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

01
Hazardous weather outlook, Jun 9, 11:41 AM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 AM CDT THU JUN 9 2016

TXZ021>044-101645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1141 AM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS EASTERN
NEW MEXICO THIS AFTERNOON...THEN ORGANIZE OVER THE TEXAS SOUTH
PLAINS REGION THIS EVENING AND OVERNIGHT. A FEW SEVERE THUNDERSTORMS
ARE POSSIBLE WITH HAIL TO HALF DOLLAR SIZE AND WIND GUSTS TO 65
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG OR MARGINALLY SEVERE THUNDERSTORMS ARE EXPECTED
THROUGH THE WEEKEND. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.